Advertisement

Unicity of Best One-Sided L1-Approximations with Applications to Moment Theory and Quadrature Formulae

  • Hans Strauß
Chapter
Part of the ISNM 57: International Series of Numerical Mathematics / Internationale Schriftenreihe zur Numerischen Mathematik / Série internationale d’Analyse numérique book series (ISNM, volume 57)

Abstract

Let C(I) be the linear space of all real-valued functions defined on I=[0,1] and let G denote an n-dimensional subspace of C(I). First we shall study best one-sided L1-approximation for all functions f in C(I). Existence is readily shown. Therefore we shall concern ourselves with the question of uniqueness. This approximation problem has an important application to numerical integration since it is closely related to the existence and uniqueness of quadrature formulae of highest possible degree of precision (in particular, formulae of Gauss type).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Cheney, E.W., Wulbert, D.E.: The existence and unicity of best approximations. Math. Scand. 24, 113–140 (1969)Google Scholar
  2. 2.
    DeVore, R.: One-sided approximation of functions. J. Approximation Theory 1, 11–25 (1968)CrossRefGoogle Scholar
  3. 3.
    Karlin, S., Studden, W.J.: “Tchebycheff Systems: With applications in Analysis and Statistics”. Interscience, New York, 1966.Google Scholar
  4. 4.
    Krein, M.G.: The ideas of P.L. Chebyshev and A.A. Markov in theory of limiting values of integrals and their further developments. Amer. Math. Soc. Transl. 12, 1–122 (1951)Google Scholar
  5. 5.
    Micchelli, C.A.: Best L1 approximation by weak Chebyshev systems and the uniqueness of interpolating perfect splines. J. Approximation Theory 19, 1–14 (1977)CrossRefGoogle Scholar
  6. 6.
    Micchelli, C.A., Pinkus,A.: Moment theory for weak Chebyshev systems with application to monosplines, quadrature formulae and best one-sided L1-approximation by spline functions with fixed knots. Siam J. Math. Anal. 8, 206–230 (1977)CrossRefGoogle Scholar
  7. 7.
    Pinkus,A.: One-sided L1-approximation by splines with fixed knots. J. Approximation Theory 18, 130–135 (1976)CrossRefGoogle Scholar
  8. 8.
    Schumaker,L.L.: “Spline functions: Basic theory”. John Wiley, New York, 1981Google Scholar
  9. 9.
    Sommer, M., Strauß, H.: Unicity of best one-sided L1-approximations for generalized spline subspaces, preprintGoogle Scholar
  10. 10.
    Stockenberg, B.: On the number of zeros of functions in a weak Tchebyshev-space. Math. Z. 156, 49–57 (1977)CrossRefGoogle Scholar
  11. 11.
    Strauß, H.: Unicity of best one sided L1-approximations, preprintGoogle Scholar

Copyright information

© Springer Basel AG 1982

Authors and Affiliations

  • Hans Strauß

There are no affiliations available

Personalised recommendations